3 ms·
I did, and according to theory he should have gotten better after stopping eating grapefruits- how could a longer talk with a doctor help in this case ?
by 2rsf 7y ago
I did, and according to theory he should have gotten better after stopping eating grapefruits- how could a longer talk with a doctor help in this case ?
- chrismeller 7y agoThey had spent what I’m sure is many visits finely honing the dosages of his various medications. The efficacy of those medications combined with grapefruit was different than it would have been without grapefruit. Suddenly stopping grapefruit caused a drastic shift in the levels of those medications in his system and caused catastrophic problems. In short: it works both ways. Grapefruit screws with levels. If your levels are tuned to a non-grapefruit diet you shouldn’t start eating it. If they are tuned to a grapefruit diet you shouldn’t stop eating it. Either way his doctor should have spoken to him when he started the drugs and discussed the grapefruit factor, and absolutely should have been mindful of whether or not his patient had been eating grapefruit all along when telling him to stop eating it. It’s the same as being on another medication, he shouldn’t have discontinued it immediately, he should have tapered off.
- phibz 7y agoSounds like the guy was over medicated, but eating grapefruit daily. As far as I understand it, grapefruit binds to the drugs, reducing the level of available drug in your blood. So when he stopped eating grapefruit his levels spiked. Its unfortunate but when his doctor said "hey don't eat grapefruit it'll screw with your levels." The guy _really_ _really_ should have said, "oh yeah doc I've been eating grapefruit every morning for breakfast," which would have started a much larger conversation. My personal experience as someone on a lot of blood pressure medication has been that all my doctors have been very clear and up front with me about not eating grapefruit while on that kind of medication. When I asked why they were happy to explain the interactions. And it's not just blood pressure medication. The same type effect happened with my other meds too.
- myself248 7y agoExactly. That's the conversation that should've happened. But English was the patient's second or third language, learned late in life, and he was never particularly fluent in it. Enough that they didn't feel like calling a translator, but not enough to really communicate as well as should've happened. Waiting for him to come up with words didn't fit with modern medicine's idea of the doctor seeing another patient as promptly as possible, so instead, he's dead.